Singulair and Suicidal Behavior

SingulairIn a particularly odd link, the FDA is looking into Singulair, the asthma and allergy drug and its correlation with suicidal behavior. I’ve taken Singulair in the past and not once did it ever occur to me to think about an allergy medication being linked to suicidal behavior. The FDA also says that it could cause mood and behavior changes. The situation that alerted the FDA to this possibility is the story of 15-year-old Cody Miller who killed himself 17 days after switching from allergy medication Allegra to Singulair. Miller’s mother, Kate, approached his medication switch with extreme caution and informed herself of the possible side effects:

She checked the Merck website and the information sheet she got from the pharmacist on Singulair and found no red flags, so they were stumped when Cody started acting out of character.

I have to hand it to Merck: Once the Millers reported Cody’s death, they immediately updated Singulair’s warnings to include suicidal thoughts and actions. However, Cody died on August 4, 2007. Merck updated their information two months later. As of February 29, 2008, the FDA still hadn’t taken any action. Despite the updated warnings, however, doctors and pharmacists were unaware of the new information.

The Singulair website carries the updated side effects, but you have to search it out in the patient information PDF on the fourth of five pages.

If you check with the FDA, you’ll find nothing. That’s because they admit they haven’t updated their website on Singulair since 2001.

According to the FDA’s MedWatch safety information, they have only begun their investigation today. They say it will take 9 months for them to “complete their investigation.” We may not hear of the FDA’s conclusions until early 2009. If this is a single, isolated incident, the FDA may just say the results are inconclusive and allow Merck rip the warning off their patient safety information. It is also important to note, however, that Singulair has also been linked to depression and anxiety.

Here’s what Merck has listed under the “post-marketing experience” in the side effects section of prescribing information:

Psychiatric disorders: agitation including aggressive behavior, anxiousness, dream abnormalities and hallucinations, depression, insomnia, irritability, restlessness, suicidal thinking and behavior (including suicide), tremor

After performing a cursory search for more incidents involving behavioral mood changes with Singulair, I was only able to find a slew of horror stories listed at Askapatient.com. Will that be enough for the FDA to issue a warning on the drug?

1 Comment

  1. Duane Sherry said,

    March 27, 2008 at 11:01 pm

    You have a great blog!
    Packed with information – and you discuss it all very intelligently – from a perspective that is eganging to the reader.
    I especially enjoyed this piece – I am a capitalist (not a socialist – hardly) – but, the pharmaceutical industry needs to be held accountable for their actions – We live in a free society (the best) – but, big pharma needs to be held at bay – they are doing horrific harm to a great number of people.
    Thank you!
    Duane


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: